Alert archive / Ohio / Flash Flood Warnings in 2010

Flash Flood Warning 52, NWS Charleston, WV

August 4, 2010Meigs County, Vinton County, Ohio

NWS Charleston, WV issued this flash flood warning at Aug 4, 2010, 4:10 PM EDT for Meigs County, Vinton County, Ohio. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2010, 4:10 PM EDT (20:10 UTC)
Expired
Aug 4, 2010, 6:00 PM EDT
In force
110 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Meigs County, OH, Vinton County, OH

The radar

The Charleston,WV radar (KRLX), 83 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2520 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WGUS51 KRLX 042010
FFWRLX
OHC105-163-042200-
/O.NEW.KRLX.FF.W.0052.100804T2010Z-100804T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT WED AUG 4 2010

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MEIGS COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...RUTLAND...RACINE...POMEROY...
  SOUTHEASTERN VINTON COUNTY IN SOUTHEAST OHIO...

* UNTIL 600 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED 
  AREA.  LOCAL RAINS OF OVER 2 INCHES THROUGH 4 PM COULD HAVE
  FALLEN OVER DEXTER RUN IN MEIGS COUNTY AND PIERCE RUN IN VINTON
  COUNTY.  RACCOON CREEK WILL ALSO SEE STRONG LOCAL RISES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RADCLIFFE...DARWIN AND CARPENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF .5 TO AN 1 INCH ARE POSSIBLE IN THE 
WARNED AREA THROUGH 5 PM...BEFORE RAINS START TO DIMINISH. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3909 8178 3908 8179 3907 8183 3904 8180
      3891 8185 3891 8191 3893 8190 3898 8193
      3901 8200 3901 8204 3896 8210 3900 8210
      3901 8227 3905 8244 3923 8240

$$

22
1 follow-up statement
252 
WGUS71 KRLX 042156
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
556 PM EDT WED AUG 4 2010

OHC105-163-042201-
/O.EXP.KRLX.FF.W.0052.000000T0000Z-100804T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VINTON OH-MEIGS OH-
556 PM EDT WED AUG 4 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 6:00 PM EDT FOR MEIGS AND 
SOUTHEASTERN VINTON COUNTIES...

RAINS OF OVER 2 INCHES LIKELY FELL OVER PORTIONS OF WESTERN MEIGS 
COUNTY BETWEEN 4 AND 530 PM.  HOWEVER...THROUGH 5:45 PM...NO 
SIGNIFICANT FLOODING WAS REPORTED.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.


LAT...LON 3909 8178 3908 8179 3907 8183 3904 8180
      3891 8185 3891 8191 3893 8190 3898 8193
      3901 8200 3901 8204 3896 8210 3900 8210
      3901 8227 3905 8244 3923 8240

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:55 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 4, 2:55 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT WED AUG 4 2010

.SYNOPSIS...
UPPER LEVEL DISTURBANCES AND THEN AN APPROACHING COLD FRONT WILL
BRING UNSETTLED WEATHER INTO THURSDAY WITH SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW FOR FRIDAY AND THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
SECOND FORWARD PROPAGATING MCS OF THE DAY MVG ACROSS CENTRAL OH WILL
SLIDE SOUTHWARD ACROSS CENTRAL WV FOR THE AFTERNOON AND EVENING
HOURS. THIS SYSTEM SHOULD HOLD TOGETHER WITH CONTINUED DEVELOPMENT
TOWARD THE SOUTH...AS MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE.
CARRIED HIGH POPS FOR MCS AS IT TRACKS ACROSS THE FORECAST AREA THIS
EVENING.

EXPECT TONIGHT TO BE A WARM...MUGGY NIGHT. WILL NOT RULE OUT
SCATTERED NOCTURNAL STORMS IN THIS AIRMASS...BUT DO NOT SEE MODEL
AGREEMENT ON FEATURES TO ORGANIZE THE STORMS. GOING ON THE WARM SIDE
OF GUIDANCE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
EXITING COLD FRONT IS THE MAIN STORY THROUGH THE SHORT TERM.
CURRENTLY HAVE THE BOUNDARY COMPLETELY EXITING THE SOUTHERN PORTION
OF CWA BY MIDDAY FRI. HAVE PUSHED BACK TIMING A BIT TO INCORPORATE
SLOWER SREF. SREF HAS GENERALLY BEEN SLOWER THAN THE NAM IN BRINGING
DRIER AIRMASS IN BEHIND THE FRONT...AND TIMING OF THE 12Z NAM
APPEARS TO BE NEARING THIS SOLUTION.

ALTHOUGH MUCH OF THE PRECIPITATION IS EXPECTED TO BE CONCENTRATED AT
OR NEAR THE FRONTAL BOUNDARY...KEPT SLIGHT CHANCE POPS IN BEHIND THE
FRONT FOR THURS NIGHT INTO FRI MORNING. CERTAINLY NO COPIOUS
MOISTURE WILL BE PRESENT IN THE POST FRONTAL ENVIRONMENT...BUT THERE
MAYBE ENOUGH TO SPARK SOME WIDELY SCATTERED SHOWERS. COOLING AND
DRYING WILL BE THE TREND HEADING INTO THE WEEKEND.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
STICKING WITH THE THEME OF DRY WEATHER IN THE EXTENDED. A SURFACE
HIGH DRIFTS OVER OUR CWA FRI THROUGH SUN...AND WITH THE LOWERED
DEWPOINTS EXPECTED...IT WILL BE A BEAUTIFUL AUGUST WEEKEND.

EXPECTING TEMPS TO WARM BACK UP INTO THE 90S FOR THE START OF THE
WORK WEEK AS THE 500MB RIDGE NOSES IN FROM THE SOUTHWEST AND THE
HEAT CORE MOVES CLOSER. NEXT SYSTEM APPROACHES MIDDLE TO LATE NEXT
WEEK...BUT WITH THIS BEING DAY 6-7...DON'T FEEL CONFIDENT ENOUGH IN
GUIDANCE TO GO ANYTHING MORE THAN SLIGHT CHANCE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
18Z WEDNESDAY THRU 18Z THURSDAY...
CONVECTIVE COMPLEX WITH OUTFLOW BOUNDARIES TO SWEEP ACROSS MAINLY
THE NORTHERN TIER OF THE FORECAST AREA THIS AFTERNOON. EXPECT AREAS
OF IFR AND GUSTY WINDS INVOF OF CONVECTION.

AFTER 00Z...GENERALLY BECOMING MVFR IN HAZE AND FOG...WITH
CONVECTION INCREASING OVER OUR FAR NORTHWEST OHIO ZONES AFTER 06Z AS
COLD FRONT VERY SLOWLY APPROACHES FORM THE WEST.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM CONFIDENCE IN CONDITIONS LOWERING TO IFR
IN PRECIPITATION LATE AFTERNOON AND TONIGHT IN AREAS OF CONVECTION.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF AFTERNOON CONVECTION MAY
BE MORE WIDESPREAD IF AN UPPER DISTURBANCE MOVES OVER LEFT OVER
BOUNDARIES.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    M    M    H    H    H    M    M
HTS CONSISTENCY  H    H    H    M    M    M    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    M    M    M    H    H    H    H
EKN CONSISTENCY  H    H    M    M    H    H    M    M    H    H    M    M
PKB CONSISTENCY  H    H    H    M    M    M    M    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    M    M    M    H    H    M    M

AFTER 18Z THURSDAY...
IFR POSSIBLE IN CONVECTION THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/TAX
NEAR TERM...KMC
SHORT TERM...TAX
LONG TERM...TAX
AVIATION...KMC
Hazardous weather outlook, Aug 4, 2:25 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EDT WED AUG 4 2010

KYZ101-103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-
036>040-046-047-051830-
GREENUP-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
225 PM EDT WED AUG 4 2010

...SEVERE THUNDERSTORM WATCH 567 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ102-105-VAZ003-004-WVZ005-013-024>026-033>035-051830-
CARTER-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-
BOONE-MCDOWELL-WYOMING-RALEIGH-
225 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Aug 4, 3:26 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
326 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     SHAWNEE                 39.61N 82.21W
08/04/2010                   PERRY              OH   TRAINED SPOTTER

            MULTIPLE TREES DOWN IN THE CITY.

&&

ARB
Local storm report, Aug 4, 3:33 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     3 NNE GLOUSTER          39.54N 82.06W
08/04/2010                   ATHENS             OH   TRAINED SPOTTER

            TOM JENKINS DAM REPORTS MULTIPLE MEDIUM AND LARGE
            BRANCHES DOWN IN THE PARK.

&&

ARB
Local storm report, Aug 4, 3:40 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     SOMERSET                39.81N 82.30W
08/04/2010                   PERRY              OH   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE ON RTE 668 IN TOWN.

&&

ARB
Local storm report, Aug 4, 3:51 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     5 E GLENFORD            39.89N 82.23W
08/04/2010                   PERRY              OH   LAW ENFORCEMENT

            TREE DOWN ACROSS RTE 204 IN THE TOWN ON MT. PERRY

&&

ARB
Local storm report, Aug 4, 3:57 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     2 ENE HEMLOCK           39.60N 82.12W
08/04/2010                   PERRY              OH   LAW ENFORCEMENT

            TREE DOWN ON RTE 155 NEAR THE CITY OF DRAKES.

&&

ARB
Local storm report, Aug 4, 4:00 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     NEW LEXINGTON           39.71N 82.21W
08/04/2010                   PERRY              OH   LAW ENFORCEMENT

            TREE DOWN ON TUNNEL HILL RD. JUST EAST OF TOWN.

&&

ARB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:27 AM EDTSpecial Weather StatementRLXAthens, Morgan, Perry, Vinton, Washington93 min
Aug 4, 5:32 AM EDTSpecial Weather StatementRLXGallia, Jackson, Meigs, Washington58 min
Aug 4, 5:45 AM EDTFlash Flood WarningRLXVinton2 hr
Aug 4, 1:42 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry63 min
Aug 4, 2:41 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Washington64 min
Aug 4, 3:38 PM EDTSevere Thunderstorm WarningRLXAthens, Gallia, Jackson, Meigs, Vinton, Washington52 min
Aug 4, 5:35 PM EDTSevere Thunderstorm WarningRLXGallia, Lawrence55 min

Nearby

Flash Flood Warnings in Ohio, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.